Texas, 2004

Hail in Texas, March 12, 2004

March 12, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 9:36 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 12, 9:36 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 AM CST FRI MAR 12 2004

.UPDATE...
QUICK UPDATE TO DROP FLASH FLOOD WATCH.  HEAVIEST REPORTS HAVE BEEN
IN THE 1-2 IN RANGE OVR THE LAST 12 HRS...AND NO WIDESPREAD
FLOODING.  THIS NOT SURPRISING...AS 88D IS OVERESTIMATING PRECIP
PRODUCTS.  SAT IMAGERY SHOWS BATCH OF CONVECTION MOVG E INTO THE FA
OVR THE NEXT FEW HRS...AND A WATCH MAY NEED TO BE ISSUED W/THE
AFTERNOON PACKAGE.  FOR NOW...DON/T BELIEVE IT WILL BE WIDESPREAD
ENOUGH.  THANKS FOR COORDINATION SJT.

&&

.PREV DISCUSSION...
UPPER LEVEL TROUGH WITH A STRONG SHORTWAVE APPROACHING THE AREA
RESULTING IN WIDESPREAD SHOWERS THIS MORNING.  HAVE NOT SEEN
THUNDERSTORMS YET BET MAY HAVE SOME LATER TODAY.  00Z SOUNDING AND
MODEL SOUNDINGS SHOW SATURATED COLUMN CONTINUING THROUGH THE DAY WITH
PW OF AROUND AN INCH.

AT THE SURFACE WEAK FRONTAL BOUNDARY EXTENDED ALONG THE PECOS RIVER
AS OF 08Z SHOULD CONTINUE TO SLOWLY PUSH WEST.  TEMPERATURES BEHIND
THE FRONT ARE ACTUALLY WARMER THAN AHEAD OF IT.  HAVE INHERITED A
FLASH FLOOD WATCH FOR THE LOWER TRANS PECOS AND SOUTHEAST PERMIAN
BASIN. MODELS DIFFER IN WHERE THEY DEVELOP HEAVIEST PRECIP... BUT DO
AGREE IT WILL BE WET.  CURRENT WATCH SET TO EXPIRE A COUPLE HOURS
AFTER ZONE PACKAGE... WILL PLAN ON GOING AHEAD AND UPDATING WATCH TO
EXPAND IT NORTHEAST AND ALSO TO EXTEND IT THROUGH THE DAY.

THE MAJORITY OF CONCERN TONIGHT IS IN THE SHORT TERM/FIRST PART OF
THE LONG TERM WITH A COUPLE OF UPPER LEVEL TROUGHS AFFECTING THE
AREA. THE FIRST OF THESE...A CUT OFF LOW NOW OVER NORTHWEST
MEXICO...IS RESULTING IN WIDESPREAD RAINFALL ACROSS THE REGION ATTM.
FEW CHANGES WERE MADE TO THE GRIDS/ZONES BEYOND SUNDAY FOR THIS
UPDATE.

BY 12Z SATURDAY THE PREVIOUSLY MENTIONED FEATURE WILL BE PROPAGATING
EAST OVER THE AREA AS AN OPEN TROUGH. ASSOCIATED LARGE SCALE ASCENT
WILL SHIFT EAST OF THE FA WITH A SLIGHT CHANCE OF LINGERING SHOWERS/
RAIN OVER THE NORTHEAST ZONES WHERE GUIDANCE HINTS OF WEAK WARM
CONVEYOR BELT/WRAP AROUND. HIGH LEVEL CLOUDS WILL CLEAR ACROSS THE
AREA BY SATURDAY AFTERNOON WITH BREAKS IN THE MID LEVEL CLOUD COVER
POSSIBLE WITH BREIF/WEAK SUBSIDENCE IN THE WAKE OF THE PASSING
TROUGH AXIS. LOW LEVEL THERMAL RIDGE WILL ALSO DEVELOP WITH WEAK
DOWNSLOPE COMPONENT WEST OF THE PECOS RESULTING IN AFTERNOON MAXIMA
ABOUT 5 DEGREES BELOW SEASONAL NORMS.

THE MEAN LONG WAVE TROUGH...HOWEVER...WILL REAMIN CENTERED OVER THE
SOUTHERN ROCKIES. THE NEXT SHORTWAVE TO PROPAGATE THROUGH THE LARGE
SCALE TROUGH WILL AMPLIFY/DIG SOUTH OVER NORTHWEST MEXICO LATE
SATURDAY RESULTING IN A RENEWED INCREASE IN DYNAMICAL SUPPORT/
FORCING. SLIGHT CHANCE/CHANCE POPS ARE WARRANTED /MAINLY WEST AND
SOUTH/ GIVEN PROXIMITY TO WEAK LIFT AS THIS SYSTEM DIGS SOUTH AND
BECOMES WELL DISPLACED/CUT OFF FROM THE NORTHERN FLOW OVER WESTERN
MEXICO. A PROGRESSIVE SHORTWAVE TROUGH WILL QUICKLY MOVE ACROSS THE
PLAINS ON SUNDAY IN THE NORTHERN STREAM...AND WILL USHER IN A
NORTHWEST PACIFIC AIRMASS INTO WEST TEXAS/SOUTHEAST NEW MEXICO
RESULTING IN MAX TEMPS SOME 10 TO 15 DEGREES BELOW AVERAGE. THE
SLIGHT CHANCE OF RAIN APPEARS TO DIMINISH BY EARLY MONDAY AS
DRY/MODEST NORTHWEST FLOW COMENCES. LEE TROUGHING/WARMING TREND WILL
RESULT. ANOTHER WIND SHIFT IS NOTED TUESDAY...BUT APPEARS TO HAVE
LITTLE IMPACT ON TEMPERATURES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/70
Hazardous weather outlook, Mar 12, 10:00 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 AM CST FRI MAR 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1000 AM CST (900 AM MST) FRI MAR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
March 12, 1:50 PM CST
Where
Brewster County, 65 mi S of Alpine
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
29.433, -103.667

Showers and thunderstorms were widespread across West Texas on the 12th. This activity provided the region with much needed rainfall. Most of the convection was relatively weak, with only occasional cloud-to-ground lightning strikes. During the early afternoon, however, an isolated severe thunderstorm developed over the Big Bend. An amateur radio operator traveling along State Highway 118 reported golfball size hail that covered the ground west of Terlingua Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387194.